Jump to content
CrazyBoards.org

Recommended Posts

I stopped my Lithium therapy (with approval of my pdoc and observation as well) on Wednesday and today I am so sluggish. I woke up at four this morning and went until four and slept until eight. My stomach was upset and I'm sweaty. Has anyone gone off of Lithium and experienced this?

So, to break it down:

- exhaustion

- disturbed sleep patterns

- sleep sweats

- upset stomach

I am on another mood stabilizer and an atypical antipsychotic to counteract the mania onset (huge fear of mine) and I feel fine in that area. I just feel really drained.

Can someone please help me with this?

Link to comment
Share on other sites

Don't stop the lithium. Ask your doc about going back to the last viable dose and then verrryyyy slowly stepping down. Since you're wanting to avoid mania, the sleep disturbance isn't great.

Serum level shouldn't be decreased by more than 0.1-0.2 per week. At the most. Sometimes this means you get into every-other-day dosing (450 mg one day, 300 the next, for example.)

Are you sure it isn't a GI virus?

Link to comment
Share on other sites

Don't stop the lithium. Ask your doc about going back to the last viable dose and then verrryyyy slowly stepping down. Since you're wanting to avoid mania, the sleep disturbance isn't great.

Serum level shouldn't be decreased by more than 0.1-0.2 per week. At the most. Sometimes this means you get into every-other-day dosing (450 mg one day, 300 the next, for example.)

Are you sure it isn't a GI virus?

I am not having a problem with sleeping, I am getting enough of it.

I am not going back on that crap, I have back ups to get me through in the case of a mania situation.

We have very slowly titrated me off of it.

And no, it isn't a GI virus.

Link to comment
Share on other sites

Circadian dysrhythmia can cause its own set of problems. It was not clear to me from the OP that you were sleeping too much, just that you were sleeping in weird hours and that you were exhausted.

Again: Going back to the last tolerated dose and then inching down even more slowly is often the best bet.

Best of luck.

eta: edited for courtesy

Link to comment
Share on other sites

Circadian dysrhythmia can cause its own set of problems. It was not clear to me from the OP that you were sleeping too much, just that you were sleeping in weird hours and that you were exhausted.

Again: Going back to the last tolerated dose and then inching down even more slowly is often the best bet.

Best of luck.

eta: edited for courtesy

I also didn't add that it is a particularly difficult time of the month for me, if you get my drift...

I slept fine last night and didn't wake until 7:30 this morning. I had been getting up early like that a couple

of times this past week or so because my husband gets up that early.

I was more concerned with the physical symptoms that I was experiencing: i.e. sweats, stomach upset and sleepiness.

I had a very adverse reaction coming off of Seroquel back in February and am afraid of that sort of thing again.

This has been a two month process of getting me off of the Lithium. If I go any slower, I'll never be off of the stuff. There are also factors in why I am going off of it that far outweigh the benefits of being on it. The most extreme of which is the sleepwalking, which has ceased. There is also the water weight and weight that I have put on and the fact that the drug itself is making me feel overmedicated.

I had been at 300 mg's for well over a month and went down to 150. He checked my levels and they were at 1.4, so well below any sort of level of being in danger of relapse due to the absence of the drug. The Geodon has actually stabilized me better than any of the other eleven medications that I have been on in the past nine months.

So, to address your advice Silver, which I always respect, going back on and restarting the process is not a viable option. Being on the Lithium was more of a health risk than being off of it. I was more interested if anyone else had experienced what I was going through and if so, how long did it last.

Thanks.

Link to comment
Share on other sites

whoa nellie

Your lithium level was at 1.4 at <300 mg of lithium?!?

I think I misread. I'm sorry, I worked a lot of overtime this week.

IIRC, the diarrhea from discontinuation can be well addressed with Pepto Bismol tablets, 1 after each movement, IF you're not allergic to aspirin/salicylates and IF you're not on Depakote. Otherwise, BRAT diet rules (bananas, rice, applesauce, toast.)

I've had mild GI upset with discontinuation, but it hasn't lasted long. But I've also had it at each step-down.

Late luteal phase and actual menstruation play hell with your gut, d/t the prostaglandin effects, which is why so many women get a little diarrhea during early menses. Ibuprofen, of all things, can help a lot. The GI stuff may get better with the end of your period.

Sleepiness - not surprising. Rigid sleep schedule. Up every.day.at.the.same.time.no.exceptions. No alcohol in the evenings - it'll mess with your actual sleep.

Link to comment
Share on other sites

whoa nellie

Your lithium level was at 1.4 at <300 mg of lithium?!?

I think I misread. I'm sorry, I worked a lot of overtime this week.

IIRC, the diarrhea from discontinuation can be well addressed with Pepto Bismol tablets, 1 after each movement, IF you're not allergic to aspirin/salicylates and IF you're not on Depakote. Otherwise, BRAT diet rules (bananas, rice, applesauce, toast.)

I've had mild GI upset with discontinuation, but it hasn't lasted long. But I've also had it at each step-down.

Late luteal phase and actual menstruation play hell with your gut, d/t the prostaglandin effects, which is why so many women get a little diarrhea during early menses. Ibuprofen, of all things, can help a lot. The GI stuff may get better with the end of your period.

Sleepiness - not surprising. Rigid sleep schedule. Up every.day.at.the.same.time.no.exceptions. No alcohol in the evenings - it'll mess with your actual sleep.

It is true about the Lithium level, I meant to say, .14 if I remember correctly (I was tired). It was at a really really low level. I didn't have a high therapeutic dosage to begin with (900 was my highest tolerance). I was only at .4 when it was a therapeutic range for me, which I know is really low for most. My body is just insanely (pardon the word) sensitive to medications. As for the GI upset, it has subsided. I have had two glasses of wine in the past ten months, so alcohol is not a big deal for me, and I always ask my pdoc before I drink any.

The cramps get bad due to Lamictal and I have a script for 12 each cycle. It may have been a little of the Vicodin and Geodon crossing over mixed in with the stopping of the Lithium. I feel fine today, aside from the cramps.

I was just freaked out last night about it. I was just a little concerned. I didn't want that lasting too long and fortunately it didn't.

Thank you yet again for your advice and input Silver. You've helped me through some real tough questions. My pdoc was very impressed by that study about Lithium and sleepwalking by the way. Thanks, I hope it helps other's as well.

K

Link to comment
Share on other sites

OK. 0.14 makes a LOT more sense.

Out of sheer nosiness, and totally off-topic, did you also notice other changes in your period with Lamictal? This keeps coming up on here, which is why I ask...

Link to comment
Share on other sites

OK. 0.14 makes a LOT more sense.

Out of sheer nosiness, and totally off-topic, did you also notice other changes in your period with Lamictal? This keeps coming up on here, which is why I ask...

Yes I did. The intensity of the cramps was absolutely unbearable (and I've had a baby). I was doubling over in pain. My OB/GYN was very hesitant to give me anything for it because I was on so many benzos at the time (25 mg's of Valium and 5 mg's of Xanax as needed). He gave me the script for 12 Vicodin once a month like I was some sort of addict or something, and he's kept it at that number even now. I think it was punishment because I wouldn't do an IUD or the pill because I am so sensitive to hormones (they made me manic when I would take them). My pdoc even conferred with him and told him no way.

My period is also shorter than before, it's maybe three or four days long as opposed to five or six. I don't mind that. But yes, it has definitely changed my period itself.

My cycle is exactly the same, one week before the full moon. I know that it sounds weird. It has made it very exact in timing. I love the Lamictal except for that one side effect, otherwise it's a great drug.

Link to comment
Share on other sites

  • 1 month later...

Just an update:

I've been off of Lithium successfully since my last post and doing really well without it (aside from some bumps).

Silver- come to find out the cramping was not from the Lamictal but from Ovarian Cysts...

thank you for all of your help during that time. It was really hard on me and I really appreciate it.

Link to comment
Share on other sites

  • 1 year later...

I have been on lithium for about 8 months...first dosage was 900mg a day...after blood tests my levels were only .40....dr said clinically i wasnt absorbing it...so i went up to 1500mgs....my hair started falling out...diarriha was horrible...i almost couldnt make it to the bathroom....same as urine....it felt like i had to pee so bad...then when i'd go...almost nothing would come out...i didnt feel any better on it...so i took myself off...called my dr...i need help to stabalize...he never even called me back...guess im not important...ah well...my stomach was also always upset...i feel like crap now...but i felt like crap then...take care...

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...